Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 69, NWS Paducah, KY

July 30, 1998Butler County, Carter County, Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 30, 1998, 6:59 PM CDT for Butler County, Carter County, Ripley County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 6:59 PM CDT (23:59 UTC)
Expired
Jul 30, 1998, 11:00 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Butler County, MO, Carter County, MO, Ripley County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 12.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 302358
FFWPAH
MOC023-035-143-181-207-310400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHEASTERN MISSOURI
  CARTER COUNTY IN SOUTHEASTERN MISSOURI
  NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI
  RIPLEY COUNTY IN SOUTHEASTERN MISSOURI
  STODDARD COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 1100 PM CDT

* AT AT 650 PM CDT...STORM SPOTTERS INDICATED THUNDERSTORMS WITH
  VERY HEAVY RAIN EXTENDING FROM NORTH OF DONIPHAN IN RIPLEY COUNTY
  EAST TO NEW MADRID IN NEW MADRID COUNTY....MOVING SLOWLY
  SOUTHEAST.

* A COOP OBSERVER REPORTED 2.1 INCHES OF RAIN IN POPLAR BLUFF IN
  LESS THAN 1 HOUR. DOPPLER RADAR INDICATES THAT AN AVERAGE OF 1/2
  TO ONE INCH OF RAIN PER HOUR OVER THE WARNED COUNTIES.
  THUNDERSTORMS WILL CONTINUE TO PRODUCE ANOTHER 1 TO 2 INCHES OF
  RAIN THROUGH 800 PM.

AREA RESIDENTS SHOULD MONITOR FLOOD CONDITIONS...AND BE PREPARED
TO MOVE TO HIGHER GROUND...SHOULD FLOOD WATERS THREATEN. IF FLASH
FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS TO RISE. NEVER ALLOW CHILDREN TO PLAY IN FLOOD WATERS
OR NEAR STORM DRAINS!

JK/SPODEN

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:15 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 30, 1:15 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU JUL 30 1998

IR IMAGERY ENHANCEMENT SHOWS TRI-PLEX MCS TRAIN WITH TWO DECAYED
SYSTEMS ON FRONT AND BACK END. TOPS OF CENTER COMLEX APPEAR TO BE
WARMING AND THUS INDICATING IT TOO IS STARTING TO DECAY....ALTHOUGH
THERE CONTS TO BE SOME ENHANCEMENT ON THE REAR EDGE OF THE CENTER
COMPLEX CLOSEST TO THE CLEARING LINE. HIGH THETA AIR AND GOOD LOW LEVEL
MOISTURE OVER FA IS STILL PROVIDING THIS SYSTEM WITH ENOUGH FUEL TO
PRODUCE SOME DECENT RAINS OVER PAH FA...EVEN AS TOPS WARM.
FORTUNATELY...MOST OF THIS RAIN IS NOW FALLING OVER SOME OF THE DRIER
GROUNDS AND THUS NOT OF IMMEDIATE CONCERN.

VIS IMAGERY SHOWS BREAKS TO SW STARTING TO FILL IN WITH SCT TSRA
DEVELOPMENT...AND THIS SHOULD CONT TO BE THE CASE THROUGH THE AFTERNOON
AND EARLY EVENING TODAY...AS STILL HIGH INSTABILITY/GOOD LOW LEVEL
MOISTURE REMAINS IN PLACE OVER FA.

AS FRONT TO NORTH SAGS SOUTH TOWARD OH RIVER TONIGHT...EXPECT ANOTHER
NIGHT-TIME ROUND OF MCS/TSRA TO AFFECT FA. HOWEVER...IT MAY OCCUR
EARLIER IN THE NIGHT THAN THE PAST COUPLE OF NIGHTS...EVEN IF NEW
MODELS ARE RUSHING FRONT SOUTHWARD TOO FAST. THUS AFTER HIGH POPS
TONIGHT...ESPECIALLY EARLY...FEEL POPS WL DROP OFF LATE TONIGHT/FRI
MORNING AS FRONT PUSHES ON THROUGH AND DRIER AIR...WHICH IS LAGGING
SOME BEHIND ACTUAL FRONT...WEDGES INTO LOWER OH VALLEY AND HOPEFULLY
PROVIDES AT LEAST TEMPORARY REPRIEVE FROM RECENT DAYS WX.

MAIN CONCERN TONIGHT WL BE FLASH FLOOD WATCH...PARTICULARLY
SEMO...WHICH PRELIMINARILY I WL GO AHEAD AND INCLUDE ON OUR ADM.
RECOMMEND MONITOR OF NEW FFG THAT COMES OUT...EXTENT OF RAINS THROUGH
THE AFTERNOON...AND THEN COORDINATE CLOSER TO ISSUANCE TIME ON FINAL
DECISION.

DH

In the hours before

Local storm report, Jul 30, 6:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT THU JUL 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    POPLAR BLUFF              MO   1 INCH HAIL
07/30/98   BUTLER                         QUARTER SIZE HAIL REPORTED
                                          BY SPOTTER.
Local storm report, Jul 30, 6:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT THU JUL 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    POPLAR BLUFF              MO   FLOODING
07/30/98   BUTLER                         2.1 INCHES IN ONE HOUR AND
                                          IT IS STILL RAINING HEAVY.
                                          REPORTED BY COOP.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:08 AM CDTFlash Flood WarningPAHRipley3 hr
Jul 30, 5:01 PM CDTSevere Thunderstorm WarningPAHWayne59 min
Jul 30, 5:39 PM CDTTornado WarningPAHButler, Wayne31 min
Jul 30, 5:39 PM CDTTornado WarningPAHButler, Wayne21 min
Jul 30, 6:04 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard56 min
Jul 30, 6:19 PM CDTTornado WarningPAHStoddard41 min
Jul 30, 6:29 PM CDTTornado WarningPAHButler31 min
Jul 30, 6:59 PM CDTFlash Flood WarningPAHNew Madrid, Stoddard4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.